Alert archive / California / Gale Watches in 2021

Gale Watch 3, NWS San Diego, CA

March 13, 2021

NWS San Diego, CA issued this gale watch at Mar 13, 2021, 1:01 PM PST. It took effect at Mar 15, 2021, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2021, 1:01 PM PST (21:01 UTC)
In effect from
Mar 15, 2021, 11:00 AM PDT
Expired
Mar 14, 2021, 1:39 AM PST
In force
Issued by
NWS San Diego, CA

The text

As transmitted.

321 
WHUS76 KSGX 132101
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
101 PM PST Sat Mar 13 2021

PZZ750-775-140515-
/O.NEW.KSGX.GL.A.0003.210315T1800Z-210316T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
101 PM PST Sat Mar 13 2021

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and
  seas 8 to 12 feet possible.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

Connolly
1 follow-up statement
700 
WHUS76 KSGX 140939
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
139 AM PST Sun Mar 14 2021

PZZ750-775-142100-
/O.UPG.KSGX.GL.A.0003.210315T1800Z-210316T1200Z/
/O.NEW.KSGX.GL.W.0003.210315T1800Z-210316T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
139 AM PST Sun Mar 14 2021

...GALE WARNING IN EFFECT FROM 11 AM MONDAY TO 5 AM PDT TUESDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and
  seas 8 to 12 feet possible.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 11 AM Monday to 5 AM PDT Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Schenk

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Mar 13, 8:55 AM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 13, 8:55 AM PST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
855 AM PST Sat Mar 13 2021

.SYNOPSIS...
Today will be cool and breezy in the wake of the cold winter storm
that brought rain and mountain snow. A few showers may linger over
parts of San Diego County this morning. Dry, cool weather Sunday
will be followed by a fast moving storm on Monday that will bring
cold, windy weather with scattered showers. An upper ridge will
build into Southern California behind this trough for dry, warmer
weather Wednesday through Friday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Morning Update:

Scattered small showers continue to flow in off the Pacific across
San Diego County this morning. Additional showers continue to form
upstream and the latest high res guidance shows even some more
activity through the afternoon. Therefore we just sent an update to
extend pops into the afternoon for San Diego County only. This
activity should finally wind down towards the end of the afternoon.
These showers will be very hit and miss and mainly light QPF is
expected. No other changes were made to the forecast, besides
increasing the cloud cover a bit for today, as well.

Remainder of previous discussion (issued at 415 AM):

The deep cold cut-off upper low that brought our cold, wet, snowy
weather the past couple of days will finally move east this weekend.
As it does, it will bring near blizzard conditions to eastern
Colorado, Wyoming and the western High Plains this weekend. The
storm is so massive that light rain and snow showers are still
possible here in Southern California today in the cold cyclonic flow
on the west side of the trough. At 2 AM, the weather observer at the
San Diego Airport reported lightning west of the airport over the
coastal waters. A shortwave in the cold north flow may create enough
instability for a few rain and mountain snow showers today,
primarily in San Diego County.

This was a very cold, dynamic system with 500 mb temperatures
falling -32C Friday, two standard deviations below the norm. The
cold airmass kept high temperatures in the 50s and low 60s west of
the mountains. Two record low highs were set Friday, Vista (56) and
San Jacinto (55). Highs today will be a couple degrees warmer, but
still way below average for mid March. Record low highs are probably
out of reach, but there is a chance Ramona could tie or break their
record of 55 set in 2020.

Sunday will be a couple degrees warmer as transient ridging aloft
bringing sunny skies to partly cloudy skies and lighter winds.
Nevertheless, highs will still be cooler than average by 5-10
degrees.

On Monday the next Pacific trough will dig rapidly down the
California coast and bring another cold, windy day with scattered
showers and mountain snow. This compact fast-moving shortwave will
bring gusty west to northwest winds to all areas, strongest in the
mountains and deserts. Some model output shows gusts of 50-70 mph on
the wind prone mountains ridges of San Diego and Riverside Counties.
A High Wind Watch may be needed. Over the coastal waters, winds of
15-25kt are forecast and Small Craft Advisories will likely be
needed Monday afternoon, perhaps even gales in the Outer Waters.

Tuesday will be a cool day behind the trough, but Wednesday and
Thursday will be warmer days with ridging aloft over the Southwest.
Highs both days will actually have a chance to reach the seasonal
averages for mid March, something not seen since March 6th in the
coastal and valleys zones.

The ridge flattens Thursday and the 500 mb flow becomes broadly
cyclonic Friday, but surface temperatures should be at or above
average both days with coastal and valley highs in the 70s, and
lower desert highs in the 80s.

Another Pacific trough approaches California sometime next weekend
or early next week. Cluster analysis weighted toward the ECMWF
favors ridging and fair, warm weather Friday and Saturday, while the
CMC and GEFS trend toward troughing. The National Blend of Models
has fair weather Friday into Saturday, followed by the trough moving
ashore next Sunday or Monday for another round of wind, colder
weather and possible showers.

&&

.AVIATION...

131600Z...Coast/Valleys/Mountains...SCT-BKN low clouds with bases
2000-4000 feet MSL through this morning. Very isolated showers
possible in San Diego County through this afternoon. Some clearing
is expected this afternoon especially in northern areas. Low clouds
to become more widespread at the coast and in the valleys after 04Z
Sunday, with bases 1500-2000 feet MSL. Reduced vis of 2-4 miles
where clouds and terrain intersect. Scatter out expected after 17Z
Sunday.

Deserts...SCT-BKN clouds 5000-10000 FT MSL through tonight. Breezy W-
NW winds across the mtns and desert slopes through tonight, with
gusts 30-40 kts. LLWS and moderate up/downdrafts will occur over and
east of the mountains.

&&

.MARINE...
Breezy northwest winds will be possible through this evening in the
outer waters, with gusts approaching 20 kts at times. No additional
hazardous marine weather is expected Saturday evening through
Sunday. Strong winds and higher combined seas could bring hazardous
marine conditions on Monday.

&&

.SKYWARN...
Skywarn activation will not be needed this weekend.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...Moede/JMB
AVIATION/MARINE...Connolly

In the hours before

Local storm report, Mar 13, 11:43 AM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             ALPINE                  32.84N 116.75W
03/13/2021  E0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            PEA SIZED HAIL IN ALPINE.

&&

SC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 4:54 PM PSTSpecial Weather StatementSGXOrange36 min
Mar 12, 5:06 PM PSTAreal Flood AdvisorySGXRiverside2 hr
Mar 13, 1:55 PM PSTHigh Wind WatchSGXRiverside, San Bernardino, San Diego12 hr

Nearby

Gale Watches in California, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.